America’s Unsafe Medical Products

Print Email

The U.S. Food and Drug Administration (FDA) has issued five new safety alerts since the end of July, four related to product recalls and an update to previously issued alerts related to certain stents used to treat peripheral arterial disease.

The FDA issues safety alerts to provide timely new safety information on human drugs, medical devices, vaccines and other products including biologics, dietary supplements and cosmetics. The alerts are publicly available at the agency’s MedWatch website and contain “actionable information that may impact both treatment and diagnostic choices for healthcare professional and patient.”

The following list includes all MedWatch alerts for 2019 through August 9. here are several types of alerts, including letters to health care providers, warnings to users, drug safety notices, and recalls. The 2019 alerts are listed in reverse chronological order with the most recent listed first. Included are the type of alert and the issue date.

Microbiological Contamination in Topical Anesthetic Used Before Applying a Tattoo
> Issue date: August 8, 2019
> Type of alert: Recall

Ridge Properties DBA Pain Relief Naturally is voluntarily recalling four lots of 4% lidocaine topical cream and liquid gel products following an FDA analysis that found both microbiological contamination and higher-than-labeled potency.

Endotracheal Tube Connection May Fail
> Issue date: August 8, 2019
> Type of alert: Recall

Teleflex has informed Centurion of a recall of selected Sheridan Endotracheal Tubes and Connectors included in a kit. This is a Class I recall, an FDA category for the most serious type of recall, indicating that the device “may cause serious injury or death.” Teleflex has received reports of four deaths and 18 injuries related to the recalled devices.

Treatment of Peripheral Arterial Disease With Balloons and Stents That Increase Mortality Risk
> Issue date: August 7, 2019
> Type of alert: Letter to health care providers

The FDA has reported that devices such as balloons and stents coated with paclitaxel raised the mortality risk for patients five years after being treated with the device by 57%. The report follows a January letter notifying health care providers of increased risk after two years and a March update noting an increased risk of mortality in five years.

Electrical Failure in Implantable Cardioverter Defibrillators
> Issue date: August 5, 2019
> Type of alert: Recall

Abbot (formerly St. Jude Medical) is recalling 108 Ellipse Implantable Cardioverter Defibrillators that have a manufacturing flaw in the wire leads that could lead to an electrical short. This is a Class I recall, an FDA category for the most serious type of recall, indicating that the device “may cause serious injury or death.” The devices were manufactured between April 5 and May 29 of this year and distributed between May 6 and June 14.